Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



On variational approximations in quantum molecular dynamics

Author: Christian Lubich
Journal: Math. Comp. 74 (2005), 765-779
MSC (2000): Primary 65M15, 81Q05; Secondary 35Q40
Published electronically: May 25, 2004
MathSciNet review: 2114647
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The Dirac-Frenkel-McLachlan variational principle is the basic tool for obtaining computationally accessible approximations in quantum molecular dynamics. It determines equations of motion for an approximate time-dependent wave function on an approximation manifold of reduced dimension. This paper gives a near-optimality result for variational approximations. It bounds the error in terms of the distance of the exact wave function to the approximation manifold and identifies the parameters that control the deviation of the variational approximation from the best approximation on the manifold.

References [Enhancements On Off] (What's this?)

  • 1. M.P. Allen, D.J. Tildesley, Computer Simulation of Liquids, Clarendon Press, Oxford, 1987.
  • 2. M. Baer, G.D. Billing, eds., The Role of Degenerate States in Chemistry, Advances in Chemical Physics, Vol. 124, Wiley, 2002.
  • 3. M.H. Beck, A. Jäckle, G.A. Worth, H.-D. Meyer, The multiconfiguration time-dependent Hartree (MCTDH) method: A highly efficient algorithm for propagating wavepackets, Phys. Reports 324 (2000), 1-105.
  • 4. G.D. Billing, The Quantum Classical Theory, Oxford Univ. Press, 2003.
  • 5. P. G. Ciarlet and J.-L. Lions (eds.), Handbook of numerical analysis. Vol. II, Handbook of Numerical Analysis, II, North-Holland, Amsterdam, 1991. Finite element methods. Part 1. MR 1115235
  • 6. P.A.M. Dirac, Note on exchange phenomena in the Thomas atom, Proc. Cambridge Phil. Soc. 26 (1930), 376-385.
  • 7. J. Frenkel, Wave Mechanics, Advanced General Theory, Clarendon Press, Oxford, 1934.
  • 8. Eric J. Heller, Time dependent variational approach to semiclassical dynamics, J. Chem. Phys. 64 (1976), no. 1, 63–73. MR 0446212,
  • 9. Tosio Kato, Perturbation theory for linear operators, 2nd ed., Springer-Verlag, Berlin-New York, 1976. Grundlehren der Mathematischen Wissenschaften, Band 132. MR 0407617
  • 10. T. Klett, Das Multikonfigurations-Hartree-Verfahren in der Quantendynamik, Diplomarbeit, Fakultät für Mathematik und Physik, Univ. Tübingen, 2004.
  • 11. André Martinez, An introduction to semiclassical and microlocal analysis, Universitext, Springer-Verlag, New York, 2002. MR 1872698
  • 12. A. D. McLachlan, A variational solution of the time-dependent Schrödinger equation, Molecular Phys. 8 (1964), 39–44. MR 0180123,
  • 13. Albert Messiah, Quantum mechanics. Vol. I, Translated from the French by G. M. Temmer, North-Holland Publishing Co., Amsterdam; Interscience Publishers Inc., New York, 1961. MR 0129790
    Albert Messiah, Quantum mechanics. Vol. II, Translated from the French by J. Potter, North-Holland Publishing Co., Amsterdam; Interscience Publishers, a division of John Wiley & Sons, Inc., New Ynrk, 1962. MR 0147125
  • 14. A. Raab, On the Dirac-Frenkel/McLachlan variational principle, Chem. Phys. Lett. 319 (2000), 674-678.
  • 15. S. Teufel, Adiabatic Perturbation Theory in Quantum Dynamics, Lecture Notes in Mathematics 1821, Springer, Berlin, 2003.
  • 16. H. Yserentant, On the regularity of the Schrödinger equation in Hilbert spaces of mixed derivatives, Numer. Math., 2004 (to appear).

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 65M15, 81Q05, 35Q40

Retrieve articles in all journals with MSC (2000): 65M15, 81Q05, 35Q40

Additional Information

Christian Lubich
Affiliation: Mathematisches Institut, Universität Tübingen, Auf der Morgenstelle 10, D-72076 Tübingen, Germany

Keywords: Quantum dynamics, Dirac-Frenkel-McLachlan variational principle, time-dependent Hartree and Hartree-Fock methods, optimality, error bounds
Received by editor(s): September 8, 2003
Published electronically: May 25, 2004
Article copyright: © Copyright 2004 American Mathematical Society